Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 28, 2025, 7:55 PM CDT for 4 counties in Wisconsin. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2025, 7:55 PM CDT (00:55 UTC)
- Expired
- Mar 28, 2025, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Portage County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 8:40 PM CDT | HAIL 0.88 | 3 N Blaine, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 716 m²/s²
- 0-3 km storm-relative helicity
- 1084 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.9
The text
As transmitted.
045
WUUS53 KGRB 290055
SVRGRB
WIC097-135-137-141-290130-
/O.NEW.KGRB.SV.W.0004.250329T0055Z-250329T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
755 PM CDT Fri Mar 28 2025
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Wood County in central Wisconsin...
Southern Portage County in central Wisconsin...
Northwestern Waushara County in central Wisconsin...
Southwestern Waupaca County in northeastern Wisconsin...
* Until 830 PM CDT.
* At 755 PM CDT, a severe thunderstorm was located over New Rome, or
9 miles south of Wisconsin Rapids, moving east at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Rural, Hartman Creek State Park, Chain O' Lakes-King, Plainfield,
Wild Rose, Emmons Creek Barrens, Port Edwards, Kellner, Heffron,
and Almond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8960 4425 8961 4425 8999 4436 9000
4435 8953 4437 8911 4413 8914
TIME...MOT...LOC 0055Z 268DEG 41KT 4426 8985
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
GK2 follow-up statements
989
WWUS53 KGRB 290121
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
821 PM CDT Fri Mar 28 2025
WIC141-290131-
/O.CAN.KGRB.SV.W.0004.000000T0000Z-250329T0130Z/
Wood WI-
821 PM CDT Fri Mar 28 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4420 8960 4424 8960 4424 8961 4425 8961
4425 8962 4426 8964 4435 8968 4435 8953
4436 8940 4436 8912 4424 8914 4418 8918
TIME...MOT...LOC 0121Z 268DEG 41KT 4427 8943
$$
WIC097-135-137-290130-
/O.CON.KGRB.SV.W.0004.000000T0000Z-250329T0130Z/
Portage WI-Waushara WI-Waupaca WI-
821 PM CDT Fri Mar 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN PORTAGE...NORTHWESTERN WAUSHARA AND SOUTHWESTERN
WAUPACA COUNTIES...
At 821 PM CDT, a severe thunderstorm was located near Plainfield, or
15 miles northwest of Wautoma, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rural, Hartman Creek State Park, Heffron, Almond, King, Chain O'
Lakes-King, Plainfield, Blaine, Bancroft, and Emmons Creek Barrens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 8960 4424 8960 4424 8961 4425 8961
4425 8962 4426 8964 4435 8968 4435 8953
4436 8940 4436 8912 4424 8914 4418 8918
TIME...MOT...LOC 0121Z 268DEG 41KT 4427 8943
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
GK692
WWUS53 KGRB 290130 RRA
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
830 PM CDT Fri Mar 28 2025
WIC097-135-137-290140-
/O.EXP.KGRB.SV.W.0004.000000T0000Z-250329T0130Z/
Portage WI-Waushara WI-Waupaca WI-
830 PM CDT Fri Mar 28 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE...
NORTHWESTERN WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
&&
LAT...LON 4420 8960 4424 8960 4424 8961 4425 8961
4425 8962 4426 8964 4435 8968 4435 8953
4436 8940 4436 8912 4424 8914 4418 8918
TIME...MOT...LOC 0130Z 268DEG 41KT 4427 8936
$$
GKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:01 PM CDT, 54 minutes earlier. Its key messages:
- There is a 30-50% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail. Isolated hail reports over an inch are possible.
- A significant ice accumulation is possible across north- central and far northeast Wisconsin from early Saturday evening through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation.
- The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin.
- Precipitation totals are likely (40-70%) to be greater than 1 inch throughout the event, which could lead to fast flows and minor flooding along the shorelines of area rivers and streams next week.
Area forecast discussion, Mar 28, 7:01 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 701 PM CDT Fri Mar 28 2025 Updated aviation portion for 00Z TAF issuance and new information added to update section .UPDATE... Issued at 640 PM CDT Fri Mar 28 2025 A couple areas of convection were increasing early this evening; one in association with strong mid-level GFEN forcing in far northern WI, and another in SE MN/WC WI north of the surface warm front. The southernmost area of convection was the strongest, as it was forming where MUCAPE values of 1000-1500 j/kg and deep layer shear of 45-50 kts existed. A couple of these cells could produce marginally severe hail as they move through central WI this evening. Instability drops off a bit farther east, so not sure if the storms will maintain their intensity as they push toward the Fox Valley/lakeshore areas. && .KEY MESSAGES... - There is a 30-50% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail. Isolated hail reports over an inch are possible. - A significant ice accumulation is possible across north- central and far northeast Wisconsin from early Saturday evening through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation. - The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin. - Precipitation totals are likely (40-70%) to be greater than 1 inch throughout the event, which could lead to fast flows and minor flooding along the shorelines of area rivers and streams next week. && .DISCUSSION... Issued at 233 PM CDT Fri Mar 28 2025 Short Term...Tonight Through Sunday Night The latest RAP analysis and satellite/radar imagery show low pressure tracking east across eastern South Dakota early this afternoon and a warm front extending east from this low to about Sheboygan. After some morning thunder across parts of central to east-central WI, precipitation has been relatively quiet through early this afternoon. Freezing drizzle remained patchy this across north-central WI this morning where cloud bases didn't get nearly as low as models forecasted yesterday. As the low tracks east, the first focus of this forecast remains on thunderstorm potential tonight. This focus will be followed by a potential ice storm on Saturday night into Sunday as the next surface wave tracks along the front. Thunderstorm Potential Tonight: As low pressure tracks along the warm front, a strengthening low level jet will lead to increasing moisture transport and mid-level fgen across far northern Wisconsin and the Upper Peninsula by early to mid evening. At the same time, elevated instability upwards of 1000 j/kg will surge into northern WI above a stout inversion centered at around 800mb. Combined with precipitable water values above 200% of normal, ingredients are coming together for a band of showers and storms developing this evening generally north of a Tomahawk to Wausaukee line. Effective shears of 40-50 kts and a cold thermal profile will be favorable for hail. Large hail will be possible in the strongest cells, particularly those that contain mid-level rotation. The latest models have increased the amount of precipitation across the far north and amounts from 0.50" to 1.00" seem possible. As the boundary layer cools overnight, minor freezing rain is possible that could leave a light glaze on surfaces. But precipitation will be ending as temperatures approach the freezing mark, so don't think significant icing will be possible. But there may be just enough for a low end advisory. Road temperatures are forecast to remain above freezing and that may mitigate impacts from freezing rain. Will refrain from issuing a Advisory given the short window and uncertainty about impacts. Ice Storm Potential: A lull in the precipitation remains expected on Saturday morning as the front stalls across southern WI and light precip chances become highest over the southern Fox Valley. But as upper level flow strengthens and backs ahead of the next surface low, mid-level fgen will increase again on late Saturday afternoon through Sunday morning. As has been seemingly advertised for days, the synoptic setup is very favorable for an ice storm thanks to a 1030 mb high over northern Ontario feeding in cold air into the region. Models are becoming in better agreement with the track of the surface low and position of the freezing line, thereby increasing confidence where the greatest threat for significant icing will be located. The narrowing of solutions has led to an increase of ice accumulations over north-central to far northeast WI, where the greatest threat is centered. Most of the freezing rain will fall between 7 pm Sat and 1 pm Sun. The latest NBM indicates a 40-50% chance of a half inch or more of freezing rain in a corridor from Rhinelander to Iron Mountain. Moderate to heavy snow will be possible north of the mixed precipitation which could result in several inches of snow accumulations in addition to the ice accumulations. Some mixed precipitation could make it into the Fox Valley and lakeshore areas, but that should only fall for a short time on late Sunday afternoon and evening. In terms of headlines, the start of impactful icing doesn't appear to start until Saturday evening as temps fall to freezing and solar insolation is not a factor across northern WI. That's a little early for warnings. But considering the increasing confidence and potential for high impacts, will issue an Ice Storm Warning for north-central to far northeast WI and a Winter Storm Warning for Vilas county where 2-4 inches of snow is expected. This will need to get bracketed by advisories, but will let later shifts determine where and when to issues those and leave the Winter Storm Watch in place. Long Term...Monday Through Friday Light snow will likely linger across the area on Sunday night that could lead to a couple inches of snow and prolong the hazardous travel across the region. After the low exits, below normal temperatures are expected on Monday and Tuesday. The next system remains on track to impact the region during the Tuesday night through Wednesday night. A mix of rain and snow is forecast with this system and some accumulations appear possible, particularly over far northern WI. && .AVIATION...for 00Z TAF Issuance Issued at 640 PM CDT Fri Mar 28 2025 Though the warm front was situated just south of GRB CWA early this evening, low clouds have eroded in parts of C/EC WI. Farther north, MVFR/IFR ceilings prevailed. Thunderstorms were developing over far northern WI, where strong mid-level FGEN was occurring. Other storms were developing north of the warm front in SE MN/WC WI, and headed toward C WI. Think all of the TAF sites will have potential for thunderstorms this evening, but left a mention out of MTW for now, as confidence is lowest there. As a wave of low pressure tracks east along the front, showers and thunderstorms will become more widespread tonight. The showers should taper off from NW to SE later tonight into early Saturday, but low clouds, light showers, drizzle and some fog should prevail through Saturday morning. There could be a brief period of freezing drizzle across northern WI, including the RHI TAF site, late tonight into early Saturday, as surface temps drop to around freezing. Moderate rain will lift north across the area Saturday afternoon. Overall, expect MVFR/IFR flight conditions to prevail. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for WIZ005. Ice Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for WIZ010>013-018>021. Winter Storm Watch from Saturday evening through Sunday evening for WIZ030-031. Winter Storm Watch from Saturday evening through Sunday afternoon for WIZ073-074. && UPDATE.........Kieckbusch DISCUSSION.....MPC/MPC AVIATION.......Kieckbusch
Hazardous weather outlook, Mar 28, 2:33 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 233 PM CDT Fri Mar 28 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 233 PM CDT Fri Mar 28 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms late this afternoon and tonight. Some of the stronger storms could produce small hail. Isolated hail reports over an inch are possible. Slippery travel could develop after midnight across far northern and northeast Wisconsin due to a light wintry mix. .DAYS TWO THROUGH SEVEN...Saturday through Friday Hazardous to dangerous travel is forecast from Saturday night through Sunday night due to a wintry mix of rain, freezing rain, sleet, and snow. Significant ice accumulations of a quarter to a half inch of ice are possible. This would create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin. The widespread precipitation could lead to fast flows and minor flooding along the shorelines of area rivers and streams early next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any freezing drizzle or freezing rain this morning, and any ice accumulation tonight into the weekend. Spotters are also requested to report any hail from thunderstorms. LMZ521-522-541>543-291945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 233 PM CDT Fri Mar 28 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms late this afternoon and tonight area wide. Some of the storms could contain small hail. .DAYS TWO THROUGH SEVEN...Saturday through Friday The probability for widespread hazardous weather is low. MPC
In the hours before
Special weather statement, Mar 28, 7:06 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
706 PM CDT Fri Mar 28 2025
WIZ011>013-290030-
Florence WI-Forest WI-Northern Marinette County WI-
706 PM CDT Fri Mar 28 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT FOREST...FLORENCE AND
NORTHERN MARINETTE COUNTIES THROUGH 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Iron Mountain to near
Goodman to near North Otter Creek Natural Area. Movement was east at
45 mph.
HAZARD...Wind gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blackwell, Beecher, Florence, Otter Springs Recreation Area, Silver
Cliff, Carter, Pembine, Aurora, Argonne, and McCaslin Mountain
Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4599 8838 4592 8810 4587 8807 4582 8814
4578 8809 4579 8799 4568 8778 4566 8783
4560 8777 4556 8783 4550 8779 4544 8786
4534 8787 4534 8806 4537 8812 4538 8892
4546 8892 4547 8902 4569 8897 4578 8860
TIME...MOT...LOC 0005Z 275DEG 41KT 4582 8803 4571 8833 4560 8867
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UhlmannLocal storm report, Mar 28, 7:26 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
726 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail 1 ESE Wisconsin Rapids 44.39N 89.83W
03/28/2025 M0.25 Inch Wood WI Trained Spotter
1/4-3/8 inch hail in Wisconsin Rapids.
&&Local storm report, Mar 28, 7:39 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
739 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 4 W Plover 44.45N 89.62W
03/28/2025 E1.00 Inch Portage WI Public
0736 PM Hail Plover 44.45N 89.54W
03/28/2025 M1.25 Inch Portage WI CO-OP Observer
&&Local storm report, Mar 28, 7:40 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
740 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 2 W Plover 44.45N 89.57W
03/28/2025 E0.75 Inch Portage WI Trained Spotter
Penny size hail in Plover.
&&Local storm report, Mar 28, 7:49 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
749 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Hail 2 N Arnott 44.48N 89.45W
03/28/2025 E0.75 Inch Portage WI Public
Report from mPING: Dime (0.75 in.).
0747 PM Hail 3 E Pembine 45.65N 87.94W
03/28/2025 E0.75 Inch Marinette WI Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:06 PM CDT | Special Weather Statement | GRB | Florence, Forest, Marinette | 24 min |
| Mar 28, 7:13 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 47 min |
| Mar 28, 7:33 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 30 min |
| Mar 28, 7:38 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 52 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 19 min |
| Mar 28, 8:26 PM CDT | Special Weather Statement | GRB | Door | 34 min |
| Mar 28, 8:29 PM CDT | Special Weather Statement | GRB | Outagamie, Portage, Waupaca, Wood | 31 min |
| Mar 28, 8:42 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 33 min |
| Mar 28, 8:51 PM CDT | Special Weather Statement | GRB | Langlade | 24 min |
| Mar 28, 8:57 PM CDT | Special Weather Statement | GRB | Portage | 33 min |
| Mar 28, 9:04 PM CDT | Winter Weather Advisory | GRB | Florence, Forest, Langlade, Marinette, Oconto, Oneida and 1 more | 10 hr |
| Mar 28, 9:13 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Waupaca | 28 min |
| Mar 29, 3:13 AM CDT | Winter Weather Advisory | GRB | Oconto, Portage, Waupaca, Wood | 12 hr |
| Mar 29, 7:32 AM CDT | River Flood Warning | GRB | Marathon | 21 days |
| Mar 29, 2:47 PM CDT | Winter Weather Advisory | GRB | Brown, Door, Outagamie, Waushara | 21 hr |
| Mar 29, 3:47 PM CDT | River Flood Warning | GRB | Marathon | 18 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.